Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2017, 6:54 PM EDT for 4 counties in Indiana. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2017, 6:54 PM EDT (22:54 UTC)
- Expired
- Mar 30, 2017, 7:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, IN, Hancock County, IN, Madison County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 57 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 7:02 PM EDT | HAIL 0.75 | 1 S Edgewood, IN | . |
| Mar 30, 7:07 PM EDT | TSTM WND GST 50 | 2 N Fortville, IN | . |
| Mar 30, 7:10 PM EDT | TSTM WND GST 67 | 2 Ene Mccordsville, IN | LAWN EQUIPMENT AND SMALL TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:03 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 542 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
739 WUUS53 KIND 302254 SVRIND INC057-059-095-097-302330- /O.NEW.KIND.SV.W.0034.170330T2254Z-170330T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 654 PM EDT THU MAR 30 2017 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Southern Madison County in central Indiana... Northwestern Hancock County in central Indiana... Northeastern Marion County in central Indiana... Southern Hamilton County in central Indiana... * Until 730 PM EDT. * At 653 PM EDT, a severe thunderstorm was located over Fishers, or 13 miles northeast of Indianapolis, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Indianapolis, Anderson, Carmel, Fishers, Noblesville, Lawrence, Westfield, McCordsville, Pendleton, Fortville, Chesterfield, Ingalls, Lapel, Edgewood, Markleville, Woodlawn Heights, Country Club Heights, River Forest, Geist Reservoir and Castleton. This includes Interstate 69 between mile markers 200 and 230. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && A tornado watch remains in effect until 1000 PM EDT for central Indiana. LAT...LON 4024 8558 3996 8558 3983 8603 4003 8617 TIME...MOT...LOC 2253Z 250DEG 37KT 3994 8600 HAIL...<.75IN WIND...60MPH $$ Ryan
1 follow-up statement
961
WWUS53 KIND 302309
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
709 PM EDT THU MAR 30 2017
INC057-097-302318-
/O.CAN.KIND.SV.W.0034.000000T0000Z-170330T2330Z/
Marion IN-Hamilton IN-
709 PM EDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION AND
SOUTHERN HAMILTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM EDT for central
Indiana.
LAT...LON 4024 8558 3996 8558 3989 8586 4011 8586
TIME...MOT...LOC 2308Z 235DEG 46KT 3997 8581
$$
INC059-095-302330-
/O.CON.KIND.SV.W.0034.000000T0000Z-170330T2330Z/
Madison IN-Hancock IN-
709 PM EDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHERN MADISON AND NORTH CENTRAL HANCOCK COUNTIES...
At 708 PM EDT, a severe thunderstorm was located 10 miles southwest
of Anderson or near Fortville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Anderson, Pendleton, Fortville, Chesterfield, Ingalls, Lapel,
Edgewood, Markleville, Country Club Heights, Woodlawn Heights and
River Forest.
This includes Interstate 69 between mile markers 214 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 1000 PM EDT for central
Indiana.
LAT...LON 4024 8558 3996 8558 3989 8586 4011 8586
TIME...MOT...LOC 2308Z 235DEG 46KT 3997 8581
HAIL...<.75IN
WIND...60MPH
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:30 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 30, 4:30 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 430 PM EDT Thu Mar 30 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 334 PM EDT Thu Mar 30 2017 Severe weather is possible through this evening as a strong low pressure system moves through the region. Cool...damp and cloudy weather is expected on Friday as an upper low moves through central Indiana. High pressure will build in for the weekend with dry and seasonable weather. Unsettled conditions will return for next week however as a series of storm systems pass through the Ohio Valley. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 334 PM EDT Thu Mar 30 2017 Scattered convection beginning to take off intensity-wise across west central Indiana as a warm front slowly lifts north through the area. 19Z temperatures remained in the 50s north of the front while south of the boundary...temps had risen into the 70s. The primary focus for the near term is the potential for severe weather over the next 6 hours or so. Warm front currently aligned at 19Z from northern Vermillion County E/SE through the Indy metro into Rush County. Convection has fired across west central Indiana and the northern Wabash Valley and quickly become severe as directional shear is maximized in the vicinity of the boundary. The focus for severe weather and the threat for rotating storms should focus near and north of the retreating warm front over the next 2-3 hours. 0-1/0-3km storm relative helicity values are also maximized in an axis along the front. Short range guidance suggestive that the front and deeper helicity should be northeast of the entire forecast area by 22-23Z. Again...the greatest tornado threat will exist over these next 3 hours or so...focused largely northeast of Interstate 74 as the warm front continues lifting north. The secondary impact will be the squall line developing across central and southern Illinois along the cold front. Hi-res guidance progresses this activity east into the forecast area after 22-23Z and quickly across the forecast area through mid evening. Damaging winds will be the primary threat with the linear convection this evening with helicities diminishing. As with any QLCS scenario though...cannot rule out quick spinners associated with any kinks in the line. Still have some concerns how intense the line will be when it arrives as already there are hints that the deeper low level forcing is shifting east as a slug of drier well mixed air with dewpoints in the lower to middle 50s noted into out southwest counties. May end up being more of a messy convective line with individual storms pulsing in intensity. The cold front will sweep across the forecast area by midnight with the severe weather threat over by late evening. Thin axis of dry air will be drawn through the region immediately behind the front and may enable skies top briefly clear or go partly cloudy at the least. Arrival of the upper low into the region during the predawn hours will spread lower stratus back across the forecast area long with the potential for a few light rain showers. Temps...a general model blend looked reasonable for lows tonight. Should see most areas fall into the upper 40s by daybreak. && .SHORT TERM /Friday through Sunday/... Issued at 334 PM EDT Thu Mar 30 2017 Forecast challenges focus on precip chances Friday as the upper low slowly traverses through the region. Stratus deck associated with upper low will expand across the area early Friday with the entire forecast area influenced by the upper low as it tracks east through the Ohio Valley. The presence of a trailing surface trough sagging southeast through the forecast area will combine with weak and shallow instability to support periodic scattered light rain showers for much of the day...gradually focusing over the eastern counties during the afternoon and evening. Surface ridge will build into the region from the west beginning Friday night with progressively drier air expanding south into central Indiana by Saturday morning. With that being said...model soundings and RH progs continue to highlight a shallow moisture layer remaining trapped beneath an inversion on Friday night. Expect the stratus to linger across much of the region for most if not all of the night...with more substantial clearing on Saturday morning as the drier air finally eats into the boundary layer and weakens the inversion. The high pressure ridge will serve as the primary influence on weather over central Indiana through most of the rest of the short term as it tracks east through the Great Lakes. Once the stratus breaks over the region early Saturday...expect mostly clear skies into early Sunday before clouds increase with mid and upper level moisture arriving ahead of the next storm system coming out of the southern Plains. Predominant easterly flow in the lower levels though will keep the boundary layer dry until Sunday evening at the earliest. Temps...with the cold advection associated with the upper low and clouds/rain expected...undercutting MOS for Friday and leaning much closer to the MET guidance. Some locations may not get out of the upper 40s. An overall model blend worked well for highs Sunday and lows throughout the period. && .LONG TERM /Sunday Night through Thursday/... Issued at 334 PM EDT Thu Mar 30 2017 Central Indiana and the Ohio Valley will remain under an active weather regime throughout the extended as the parade of storm systems continues to track across the region. First wave of low pressure will kick out of east Texas early Monday and track northeast through the Ohio and Tennessee Valleys. Central Indiana will reside north of the surface wave track...with rain and embedded thunderstorms impacting most of the area and especially southern portions of central Indiana in closer proximity to the track of the low. High pressure and ridging aloft will bring dry weather for Tuesday and Tuesday night...before rain associated with the next system arrives for Wednesday. Models have been trending further north with this low pressure system...setting the stage for another round of rain and thunderstorms to impact the Ohio Valley ahead of the low and its associated cold front Wednesday afternoon and night. Cooler and showery weather is expected for Thursday in the wake of the cold frontal passage...with dry and chilly weather potentially to follow for late next week. && .AVIATION /Discussion for 302100Z TAF Update/... Issued at 430 PM EDT Thu Mar 30 2017 Convection along the warm front now mainly northeast of all terminals as of 2030Z. Additional storms approaching from the west with the cold front and will impact the terminals through mid evening. Have adjusted tempo groups to account. Also...not fully convinced warm front will be able to lift north of KLAF. Winds may end up being predominantly E/SE or become variable in direction.\ 18Z discussion follows. Restrictions possible in showers and thunderstorms through this evening...then IFR ceilings developing Friday morning. Dual low pressure structure over the mid Mississippi and Missouri Valleys early this afternoon with a warm front extending E/SE across the forecast area. North of the front...winds remained easterly while southerly flow had commenced south of the boundary. The front will continue to lift north through the afternoon as the dual lows lift northeast. Expect southerly winds to develop at both KHUF and KIND by 19Z and even pushing through KLAF by later this afternoon. Expect gusts to peak near 25kts once the warm front passes. Convective evolution still remains in question but current thinking is scattered storms will impact all terminals this afternoon then become more widespread from 21Z through about 02Z as the cold front moves through the area. Potential for severe convection with damaging wind gusts during this time period but enough uncertainty with respect to timing and intensity to leave out of the primary tempo group at this time. Skies may briefly clear late tonight behind the front before lower clouds associated with the upper low overspread the forecast area near daybreak Friday. Stratus could be as low as IFR and the possibility exists at least for a few light showers or drizzle. Winds will gradually veer to westerly by Friday afternoon. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....Ryan AVIATION...Ryan
Hazardous weather outlook, Mar 30, 3:54 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Indianapolis IN 354 PM EDT Thu Mar 30 2017 INZ021-028>031-035>049-051>057-060>065-067>072-311000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 354 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: There is an Enhanced risk for severe Thunderstorms through this evening. A Tornado Watch is in effect until 10 pm EDT. Hazards: Damaging winds...large hail...isolated tornadoes...flash flooding from torrential rain and lightning. Timing: Highest severe threat exists through 10 pm. Thunderstorms remain possible into the overnight. Discussion: Severe thunderstorms will impact central Indiana through this evening. The greatest risk will be in the vicinity of a warm front north of Interstate 74 during the late afternoon and early evening. Tornadoes...large hail and damaging winds will be possible. An additional line of thunderstorms will enter the region from the west between 6 and 7 pm...impacting central Indiana through about 10 pm. The primary threat from this line of storms will be damaging winds. Large hail and an isolated tornado will also be possible. Multiple rounds of showers and storms could lead to flash flooding. Lightning is a threat with any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Storm systems will affect central Indiana late Sunday night through Monday night and again on Wednesday and Wednesday night. It is too soon to determine if these storms will be severe. Lightning and heavy rain are threats with any thunderstorm. Discussion: Low pressure systems will impact central Indiana and the Ohio Valley during the early and middle parts of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 10 pm tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Mar 30, 5:22 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 3 N COUNTRY CLUB HEIGHT 40.16N 85.69W
03/30/2017 U1.00 INCH MADISON IN TRAINED SPOTTER
.
&&
BHHLocal storm report, Mar 30, 5:33 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
533 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL GASTON 40.31N 85.50W
03/30/2017 E0.25 INCH DELAWARE IN TRAINED SPOTTER
.
&&
KEHLocal storm report, Mar 30, 5:51 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM FUNNEL CLOUD 1 WNW EATON 40.34N 85.37W
03/30/2017 DELAWARE IN TRAINED SPOTTER
LOCATION ESTIMATED FROM RADAR.
&&
KEHLocal storm report, Mar 30, 6:44 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
644 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 E ELLETTSVILLE 39.23N 86.61W
03/30/2017 E0.25 INCH MONROE IN TRAINED SPOTTER
.
&&
KEHLocal storm report, Mar 30, 6:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 5 N MCCORDSVILLE 39.97N 85.92W
03/30/2017 U0.75 INCH HAMILTON IN PUBLIC
TIME ESTIMATED.
&&
KEHLocal storm report, Mar 30, 6:50 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 N LAFAYETTE 40.43N 86.87W
03/30/2017 E0.75 INCH TIPPECANOE IN STORM CHASER
.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:17 PM EDT | Special Weather Statement | IND | Parke, Vigo | 28 min |
| Mar 30, 2:31 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 44 min |
| Mar 30, 2:56 PM EDT | Tornado Warning | IND | Boone, Montgomery, Putnam | 34 min |
| Mar 30, 3:25 PM EDT | Tornado Warning | IND | Boone, Clinton, Montgomery | 35 min |
| Mar 30, 3:58 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Howard | 32 min |
| Mar 30, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 31 min |
| Mar 30, 4:57 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 48 min |
| Mar 30, 4:59 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Madison | 46 min |
| Mar 30, 5:03 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 42 min |
| Mar 30, 5:31 PM EDT | Tornado Warning | IND | Delaware | 29 min |
| Mar 30, 5:35 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion, Warren | 30 min |
| Mar 30, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hendricks, Johnson, Marion, Morgan, Putnam | 52 min |
| Mar 30, 7:25 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.